Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 16, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Apr 20, 2003, 3:54 PM EDT for Saint Clair County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2003, 3:54 PM EDT (19:54 UTC)
- Expired
- Apr 20, 2003, 4:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Saint Clair County, MI
The radar
The Detroit radar (KDTX), 65 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 3:25 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 201954 SVRDTX MIC147-202045- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 353 PM EDT SUN APR 20 2003 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST. CLAIR COUNTY IN SOUTHEAST MICHIGAN * UNTIL 445 PM EDT * AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES SOUTH OF EMMETT...OR 12 MILES NORTH OF MOUNT CLEMENS...MOVING NORTHEAST AT 60 MPH. THIS SEVERE THUNDERSTORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. * THE SEVERE THUNDERSTORM WILL BE NEAR... SMITHS CREEK...EMMETT AT 405 PM EDT BROCKWAY AT 410 PM EDT LAT...LON 4294 8291 4278 8266 4294 8251 4311 8273 $$ SF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:10 PM EDT, 44 minutes earlier.
Area forecast discussion, Apr 20, 3:10 PM EDT, 44 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 308 PM EDT SUN APR 29 2003 MODELS THROUGH THE SHORT TERM ARE IN REASONABLE AGREEMENT...AND QUITE WELL IN AGREEMENT WITH EARLIER FORECAST PACKAGE...SO WILL CONCUR AND NOT CHANGE EXISTING FORECAST MUCH AT ALL. AT 500 MB...INITIAL LOBE TO SWING THROUGH THIS EVENING...WITH MAIN TROUGH THEN PASSING THROUGH MONDAY AND MONDAY EVENING...WITH MORE VORTICITY MAXIMA...THEN FINALLY NUDGED TO THE EAST. AT THE SURFACE...FIRST FRONT/TROUGH MOVING THROUGH THIS EVENING WITH SLIGHT VEERING OF WINDS...THEN MAIN FRONT LATE MONDAY USHERING IN MUCH CHILLIER AIR MASS...WITH CYCLONIC CURVATURE LINGERING INTO TUESDAY BEFORE RIDGE FINALLY BUILDS IN. THUNDERSTORM POTENTIAL SHOULD END WITH PASSAGE OF THIS EVENING TROUGH...MORE SEVERE CERTAINLY NOT OUT OF THE QUESTION GIVEN PAST HALF HOUR PENNY HAIL AT DTX AND EXPLOSIVE ISOLATED DEVELOPMENT ONGOING PLUS FAIRLY RAPID DESTABILIZATION OCCURRING OVER IN. 850 TO 500 MB DRY SLOT SHOWN BY MODELS PUNCHING IN THIS EVENING...WITH MORE WRAPAROUND MOISTURE SWINGING IN MONDAY AFTERNOON AND PIVOTING ON OUT TUESDAY MORNING...WITH LOW MOISTURE SEEN QUITE PLENTIFUL UNTIL THEN TO SUPPORT LOWER CLOUDS. PRECIPITATION TYPE...WILL MENTION POSSIBILITY OF SNOW MIX LATE MONDAY NIGHT INTO TUESDAY MORNING...SUPPORTED BY ETA MODEL SOUNDINGS THOUGH DEPTH OF MOISTURE ONLY TO NEAR MINUS 10C MAKES ICE NUCLEATION FAIR AT BEST...ALSO SUPPORTED BY ESPECIALLY ETA 1000 TO 850 MB THICKNESSES BELOW 1300 METERS. OMEGA LIFT MODEST IN LOW TO MID LEVELS LINGERING INTO THIS EVENING...THEN SLIGHT AT TIMES UNTIL GENUINE SUBSIDENCE SETTLES IN TUESDAY. OTHERWISE AS FOR DYNAMICS...850 TO 500 MB QVECTOR CONVERGENCE SLIGHT TONIGHT...AND OCCASIONALLY THEREAFTER THROUGH MONDAY NIGHT. SURFACE CONVERGENCE SLIGHT THIS EVENING...MODEST AGAIN MONDAY AFTERNOON AND NIGHT. ALSO A BIT OF 250 MB/850 MB DIVERGENCE/CONVERGENCE COUPLING TONIGHT. 850 TO 500 MB FRONTOGENETICAL FORCING ALSO PROVIDING A MODEST BOOST TO RAIN CHANCES THIS EVENING AND AGAIN SOMEWHAT ON MONDAY. LATER PERIODS... RATHER GOOD AGREEMENT OVERALL AMONG MODELS UNTIL LATE WEEK. AT 500 MB...EASTERN TROUGH CLOSES OFF AGAIN AND PERSISTS IN NORTHEASTERN USA/EASTERN CANADA INTO THE WEEKEND...AS A LOW COMING EAST OUT OF CENTRAL PLAINS WEAKENS. 500 MB RIDGING OVERHEAD BY SUNDAY AS PER GFS. MODELS GENERALLY SHOW SURFACE RIDGE PREVAILING. MAIN QUESTION IS HOW FAR NORTH AND ITS EXTENT OF INFLUENCE OF SURFACE WAVE ASSOCIATED WITH UPPER LOW MOVING OUT OF THE CENTRAL PLAINS. GFS TENDING TO BE CONSIDERABLY FARTHER SOUTH WITH THIS LOW THAN OTHER MODELS...ESPECIALLY COMPARED TO ETAXX WHICH BRINGS LOW JUST SOUTH OF GREAT LAKES FRIDAY NIGHT AND SATURDAY...SOME MODEL TIMING DIFFERENCES AS WELL. GIVEN MODEL UNCERTAINTY...WILL MENTION CHANCE OF SHOWERS FRIDAY...OTHERWISE DRY FOR THE WEDNESDAY THROUGH SUNDAY PERIOD...GOING CLOSE TO GFS MOS TEMPERATURES. .DTX...NONE. EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE) DWD
Hazardous weather outlook, Apr 20, 5:49 AM EDT, 10 hours 5 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-210900- HAZARDOUS WEATHER OUTLOOK...RETRANSMITTED NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 508 AM EDT SUN APR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING OVER ALL OF SOUTHEAST MICHIGAN...BUT SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. THE STRONGEST STORMS WILL BE CAPABLE OF PEA SIZE HAIL AND WIND GUSTS TO 35 MPH AS THEY MOVE NORTHEAST AT 40 MPH. THUNDERSTORMS ARE LIKELY THIS AFTERNOON OVER THE ENTIRE AREA...AND THERE IS A CHANCE SOME MAY REACH SEVERE LIMITS. THE MAIN HAZARD WITH ANY SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. HAIL TO THREE QUARTER INCH IS ALSO POSSIBLE AS THE STORMS MOVE NORTHEAST AT 55 MPH. THE BEST CHANCE OF SEVERE WEATHER WILL BE FROM 1 PM TO 7 PM TODAY. ANY THUNDERSTORMS THIS MORNING WILL BE THE RESULT OF WARM AND MOIST AIR MOVING INTO THE REGION ON SOUTHERLY WINDS. THE STORMS THIS AFTERNOON WILL DEVELOP ALONG A COLD FRONT MOVING THROUGH LOWER MICHIGAN. THEY WILL INCREASE IN COVERAGE AND INTENSITY AS TEMPERATURES RISE OVER OUR AREA...IN THE WARMER AIR TO THE EAST OF THE COLD FRONT. THE STORMS WILL MOVE INTO CANADA SHORTLY AFTER SUNSET THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AFTER A PERIOD OF BELOW NORMAL TEMPERATURES THROUGH MID WEEK... THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON FRIDAY AS WARMER AIR STARTS A RETURN TO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) BT
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 2:48 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 27 min |
| Apr 20, 2:52 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 23 min |
| Apr 20, 3:05 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 40 min |
| Apr 20, 3:18 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 42 min |
| Apr 20, 3:35 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 40 min |
| Apr 20, 3:47 PM EDT | Special Marine Warning | DTX | 73 min | |
| Apr 20, 3:47 PM EDT | Special Marine Warning | DTX | 73 min | |
| Apr 20, 4:37 PM EDT | Severe Thunderstorm Warning | DTX | Livingston, Washtenaw | 53 min |
| Apr 20, 5:07 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 38 min |
| Apr 20, 5:16 PM EDT | Special Marine Warning | DTX | 44 min | |
| Apr 20, 5:35 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 55 min |
| Apr 20, 5:43 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Oakland, Wayne | 47 min |
| Apr 20, 5:52 PM EDT | Special Marine Warning | DTX | 38 min | |
| Apr 20, 5:52 PM EDT | Special Marine Warning | DTX | 38 min | |
| Apr 20, 5:57 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair, Sanilac | 48 min |
| Apr 20, 6:01 PM EDT | Special Marine Warning | DTX | 59 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.